Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 22, NWS Paducah, KY

June 9, 1998Caldwell County, Crittenden County, Lyon County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jun 9, 1998, 7:21 AM CDT for Caldwell County, Crittenden County, Lyon County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1998, 7:21 AM CDT (12:21 UTC)
Expired
Jun 9, 1998, 10:10 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Caldwell County, KY, Crittenden County, KY, Lyon County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 585 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
585 m²/s²
0-3 km storm-relative helicity
571 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 091222
FFWPAH
KYC033-035-055-083-139-143-145-091510-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
721 AM CDT TUE JUN 9 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALDWELL COUNTY IN WESTERN KENTUCKY
  CALLOWAY COUNTY IN WESTERN KENTUCKY
  CRITTENDEN COUNTY IN WESTERN KENTUCKY
  GRAVES COUNTY IN WESTERN KENTUCKY
  LIVINGSTON COUNTY IN WESTERN KENTUCKY
  LYON COUNTY IN WESTERN KENTUCKY
  MCCRACKEN COUNTY IN WESTERN KENTUCKY

* UNTIL 1010 AM CDT

* AT 715 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN FROM PADUCAH TO JONESBORO
  ARKANSAS...MOVING EAST 40 MPH.

* ANOTHER ROUND OF THUNDERSTORMS WILL MOVE THROUGH THE WARNED
  COUNTIES AND ADD ANOTHER 1 TO 2 INCHES OF RAIN TO ALREADY
  SATURATED GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS
BY FOOT OR BY AUTO. PERSONS WITH LIVESTOCK OR PROPERTY IN LOW LYING
AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM FROM HIGH WATER.

TPAH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:00 AM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 9, 2:00 AM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT TUE JUN 9 1998

MIDNIGHT SURFACE ANALYSIS SHOWED WARM FRONT MOVING INTO FORECAST AREA
(FA) FROM THE SOUTHWEST.  KPAH 88D RADAR REVEALED RENEGADE
THUNDERSTORMS.  SOME ALONG THE TENN/ARK BORDER APPEAR ASSOCIATED WITH
THE SFC FRONT WITH ANOTHER LINEAR AREA EXTENDING WEST TO EAST ACROSS
NORTH SECTIONS OF THE FA ALONG 85H FRONT (EXTRAPOLATED 09/00Z ANALYSIS
AND ETA 09/06Z POSITION).  FORECAST ISSUES TO ADDRESS WILL BE POPS...
CLOUDS AND TEMPS.  GENERALLY FOLLOWED ETA MODEL PER RECENT PERFORMANCE.

WITH SOUTHWESTERLY UPPER FLOW PATTERN BECOMING FIRMLY ESTABLISHED THE
REST OF THE WEEK WITH SHORT WAVES EJECTING FROM HIGH AMPLITUDE WEST
U.S. TROF...ITS HARD TO FORSEE A BIG CHANGE IN POP PATTERN.  DECISION
WILL BE BETWEEN DECIDING BETWEEN CHANCE OR LIKELY POPS (DESPITE POP
OPTIMISIM OF FWC).  WITH WARM FRONT PROGGED TO BE ACROSS NORTH SECTIONS
OF FA AND THE BEST ISENTROPIC UPGLIDE (I304K THROUGH I312K) IN THIS
AREA ALSO...LETS GO LIKELY TODAY.  POP THREAT LESS ACROSS SOUTH
HALF...BUT WILL HAVE CELLS ON RADAR MOST OF DAY.  A SCATTERED WORDING
WILL WORK WELL HERE...WITH A 40 OR 50 PERCENT VALUE ADDED AT END OF
TEXT.  FRONT WILL STALL NORTH OF FA.  WITH NARROW BAND OF HIGH 85H
THETA-E AIR COMBINED WITH FAVORABLE OMEGA FIELD AND DIFLUENT THICKNESS
PATTERN...HAVE CONCERNS WITH AN MCS IMPACTING AREA TONIGHT (ESPECIALLY
EAST OF MISSISSIPPI RIVER.  A LIKELY POP FOR THOSE SPOTS COMBINED WITH
A HIGH CHANCE FOR SEMO WILL WORK.

PARTLY CLOUDY WILL BE THE RULE TODAY AND TONIGHT WITH SOME DECREASING
RH INDICATED IN MID/UPPER TROP RH PROFILES COUNTERED BY ISENTROPIC
UPGLIDE IN LOWER LEVELS WHERE RH REMAINS HIGH.

WITH WARM FRONT PASSING TRHOUGH MOST OF FA AND SOME SUNSHINE...FAVOR
FWC VALUES.

PAUL W

In the hours before

Local storm report, Jun 9, 3:46 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
346 AM CDT TUE JUN 09 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 AM    CAPE GIRARDEAU            MO   55 MPH TSTM GUST
06/09/98   CAPE GIRARDEAU                 REPORTED BY TV
                                          METEOROLOGIST.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:08 AM CDTFlash Flood WarningPAHMarshall3 hr
Jun 9, 7:21 AM CDTFlash Flood WarningPAHGraves, Livingston, McCracken3 hr
Jun 9, 7:21 AM CDTFlash Flood WarningPAHCalloway3 hr
Jun 9, 7:50 AM CDTFlash Flood WarningPAHChristian, Muhlenberg, Todd3 hr
Jun 9, 7:50 AM CDTFlash Flood WarningPAHTrigg3 hr
Jun 9, 7:50 AM CDTFlash Flood WarningPAHHopkins3 hr
Jun 9, 1:56 PM CDTFlash Flood WarningPAHChristian, Todd3 hr
Jun 9, 4:51 PM CDTFlash Flood WarningPAHChristian, Todd3 hr

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.